For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Sleep "attacks" Go to previous topic Go to next topic Go to higher level

By kahbear On 2010.05.13 16:50
My mother has been diagnosed with PD for 5 years now. She is still working. She is currently experienceing what she calls Sleep attacks. She sometimes falls asleep for 5 to 10 seconds at a time starting an hour after taking her sinamet and lasting for about an hour. But they do not happen every day or after every dose. The attacks are so severe that I have made her stop driving since we never know when these attacks are going to happen. The episode that made me put a stop to driving was when she fell asleep driving herself to work and woke up just in time to prevent going over the edge of a cliff. Living in the mountains it is hard to find a street without a cliff somewhere.

Her Neurologist gave her a 'scrip to help with the sleep attacks. The medication made her so nauseus and gave her a daily migraine, so she stopped taking it.

She has been checked in the last 2 months for sleep apnea and narcolepsy, both of which she does not have.

Are these episodes a side effect of the sinamet? Are they only going to get worse? How can I help her maintain her independece without puting her or others in danger?

By karolinakitty On 2010.05.13 20:47
Kahbear ..... My pdr has many sleep attacks as you call them... It has not affected his driving at this point. He is not on sinemet, he is on requipXL and this is one of the side effects of it. They have increased in frequency and duration but still not an issue of his driving. Only recently and only a few times has he fallen asleep while eating... not much we can really do ... except get a few chuckles when around friends....

You were right to take away the driving ... so no one else is endangered. I have not seen where it has endangered him on a daily basis or taken anyway any independence. It will when i have to take away the driving, but he's prepared for that moment. Even now if he feels a little off he will let me do the driving as a precaution. Our neuro has not offered anything to help with these and we both feel they are not a big issue. We pick our battles(and with PD there are many), so that we are not too stressed about it all.....

By overwhelmedinFL On 2010.05.17 08:18
My mom was having sleep attacks (luckily after she had already stopped driving).

We tracked it back to when it started and it coincided with the start of a new drug she was on, Azilect.

Doctors took her off and she has been fine ever since.

She was falling asleep at the breakfast table most often which was an hour or so past when she took her morning pills. She was spilling hot coffee on herself as she would fall asleep between picking up the cup and getting it to her mouth.

Mom was on Requip for years and never had sleep attacks from that, but she did get leg swelling after the upped her requip levels...mom is now off requip too.

We have not tracked my mom's sleep attacks back to her sinamet.

Hope this helps. Is your mother only on Sinemet?

By susger8 On 2010.05.17 09:08
Requip seemed to cause sleep attacks for my father. He would suddenly fall asleep while eating -- I had to get him some "adult" sippy cups because of the number of glasses of soda or coffee that ended up on the carpet. Now that he is off Requip, he seems better. He still dozes a lot, but not so suddenly.

Sue

By kahbear On 2010.05.18 16:07
Thank you! Mom is on Sinamet and Azilect for the PD, as well as 2 high blood pressure meds (i can't remember the names of them right now), a cholesterol drug, and a osteoperosis medication. I am wondering if the meds ar interacting somehow.

But it is good to hear that others have experienced this with Azilect.

By overwhelmedinFL On 2010.05.18 19:00
Can you track the sleep attacks back to when she started Azilect? We absolutely could...and now she has been off for a couple months and the attacks are gone...GONE.

Requip... I know others have had issues with that but we never did.. She was on that for over 5 years with no issues...then the doctor increased her requip and we started having swelling of the legs and feet...

My mom is now only on sinamet for her PD. She is on other meds, antidepression, cholesterol, anti siezure.

One thing that was nice was getting away from the COST of azilect... we were paying almost 300 a month for that and we never saw positive results from it.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you